MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SMALL HEXAGONAL SCREWDRIVER SHAFT/LONG; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SMALL HEXAGONAL SCREWDRIVER SHAFT/LONG; SCREWDRIVERS
Model Number 314.55
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Without a lot number the device history records review could not be completed.Product was not returned.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an open reduction internal fixation (orif) of the proximal tibia on (b)(6) 2019, while the surgeon was on the final tightening of an unknown cortex screw, the tip of the small hexagonal screwdriver shaft broke off in the head of the screw.The broken piece was not retrieved.There was a minimal surgical delay reported.The procedure was completed using a similar screwdriver for the remaining screws.Patient status is unknown.Concomitant device reported: unknown cortex screws (part # unknown, lot # unknown, quantity unknown) this is report 1 for 1 (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary background: it was reported that during an open reduction internal fixation (orif) of the proximal tibia on september 20, 2019, while the surgeon was on the final tightening of an unknown cortex screw, the tip of the small hexagonal screwdriver shaft broke off in the head of the screw.The broken piece was not retrieved.There was a minimal surgical delay reported.The procedure was completed using a similar screwdriver for the remaining screws.Patient status is unknown.Concomitant device reported: unknown cortex screws (part # unknown, lot # unknown, quantity unknown) this complaint involves one (1) device.Investigation flow: damage visual inspection: the small hexagonal screwdriver shaft/long (p/n 314.550 lot 9106855) was received showing a portion of the distal hex tip broken off.The remaining lobes on the screwdriver shaft were observed to be twisted in the direction of resistance from insertion, indicative of a torsional failure.The complaint condition of broken is confirmed.The broken off fragment(s) were not returned, no evidence was provided supporting the condition of the fragment embedded in the patient, this condition is unconfirmed.Dimensional inspection: dimensional inspection of the distal hex tip could not be conducted due to missing fragments and post manufacturing damage/deformation of the remaining lobes.Document/specification review: a manufacturing related potential cause was not suspected, therefore, per franchise complaint product investigation procedure 100673626 no manufacturing record evaluation is required.Per jde, the part was manufactured in 2014.The following drawings, reflecting the manufactured and current revision, was reviewed.- screwdriver se_164972 rev d/e during the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Conclusion: the complaint condition is confirmed as the hex tip was broken.No definitive root cause could be determined.It is likely that excessive force/torque was applied during screw insertion, leading to the twisting and breakage of the hex tip.During this investigation no product design or manufacturing issues were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot per jde, part 314.550 lot 9106855 was manufactured in 2014.The returned complaint part is over 4 years old.A manufacturing related potential cause was not suspected, therefore, per franchise complaint product investigation procedure 100673626 no manufacturing record evaluation is required device history batch null, device history review a manufacturing related potential cause was not suspected, therefore, per franchise complaint product investigation procedure 100673626 no manufacturing record evaluation is required d4: lot number provided for reporting.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SMALL HEXAGONAL SCREWDRIVER SHAFT/LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9176753
Report Number2939274-2019-61415
Device Sequence Number2615496
Product Code HXX
UDI-Device Identifier10886982188953
UDI-Public(01)10886982188953
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number314.55
Device Catalogue Number314.55
Device Lot Number9106855
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2019
Initial Date Received by Manufacturer 09/23/2019
Supplement Date Received by Manufacturer10/18/2019
Initial Report FDA Received Date10/10/2019
Supplement Report FDA Received Date11/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - SCREWS: CORTEX
Outcome Attributed to Adverse Event Required Intervention;